What is the pathophysiology of erythema annulare centrifugum (EAC)?

Updated: Mar 06, 2020
  • Author: Dirk M Elston, MD; Chief Editor: William D James, MD  more...
  • Print
Answer

The pathogenesis of erythema annulare centrifugum (EAC) is unknown, but it is probably due to a hypersensitivity reaction to a variety of agents, including drugs, arthropod bites, infections (bacterial, mycobacterial, viral, fungal, filarial), ingestion (blue cheese Penicillium), and malignancy. Injections of Trichophyton, Candida, tuberculin, and tumor extracts have been reported to induce EAC, supporting a type IV hypersensitivity reaction as at least one mechanism for its development. Another purported mechanism in the pathogenesis of EAC is that of a Th1-mediated reaction with elevated levels of tumor necrosis factor-alpha and associated proinflammatory cytokines. Minni and Sarro [4] reported response to (and relapse following cessation of) etanercept in a 57-year-old white man as evidence supporting this theory.

Other cases of EAC have been found in association with an underlying systemic or infectious disease (eg, liver disease, [5] Sjögren syndrome, systemic lupus erythematosus, Graves disease, [6] hypereosinophilic syndrome, [7] appendicitis [8] ), herpes zoster, [9] chronic lymphocytic leukemia, and HIV disease. Drugs reported to cause EAC include finasteride, piroxicam, hydroxychloroquine, amitriptyline, and spironolactone. Still other cases have been attributable to a familial form. However, in most cases, no underlying cause can be found. One study of 24 cases of EAC with special reference to its association with an underlying disease found no increased incidence of systemic disease, malignancy, or infection. [10] In another study of 113 cases of gyrate erythemas, 7 cases (none of which was erythema gyratum repens) were associated with internal malignancy compared with 6 cases in the control group.

Hypotheses about the mechanism of annularity focus on the interaction between mediators of inflammation and ground substance as foreign antigens diffuse through the skin.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!